Alert archive / Michigan / Flash Flood Warnings in 1998

Flash Flood Warning 5, NWS Grand Rapids, MI

August 8, 1998Mason County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Aug 8, 1998, 4:32 PM EDT for Mason County, Michigan. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 1998, 4:32 PM EDT (20:32 UTC)
Expired
Aug 9, 1998, 4:15 AM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 082032
FFWGRR
MIC105-090815-

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
432 PM EDT SAT AUG 8 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* FLOOD WARNING FOR...
  NORTHERN MASON COUNTY IN WEST CENTRAL LOWER MICHIGAN

* UNTIL 415 AM EDT

* AT 330 PM SATURDAY AFTERNOON... AREA LAW ENFORCEMENT IN MASON
  COUNTY INDICATED FLOODING ALONG THE BIG SABLE RIVER.
  ONE HOME NEAR FREESOIL HAD WATER 3 TO 4 FEET IN IT WHILE 3 TO 4
  OTHER HOMES WERE MODERATELY  AFFECTED.

*THUNDERSTORMS WITH VERY HEAVY RAIN MOVED OVER THE AREA THURSDAY
 NIGHT DEPOSITING AS MUCH AS A FOOT OF RAIN.  AN ADDITIONAL 1 TO
 2 INCHES OF RAIN FELL OVER THE SAME AREA FRIDAY NIGHT INTO THIS
 MORNING.

* THE ADDITIONAL RAINFALL WILL LENGTHEN THE CREST OF THE BIG SABLE
  RIVER UNTIL AT LEAST MIDNIGHT TONIGHT.  THE RIVER WILL BEGIN TO
  RECEDE SUNDAY.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLOOD DEATHS OCCUR IN
AUTOMOBILES.

MWH/PVC



&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:50 AM EDT, 5 hours 42 minutes earlier.

Area forecast discussion, Aug 8, 10:50 AM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1050 AM EDT SAT AUG 8 1998

WILL UPDATE TO FRESHEN WORDING AND POSSIBLY SOME CLOUD COVER.  TEMPS
LOOK PRETTY GOOD BUT WILL KEEP SCATTERED STORM DEVELOPMENT LATE
AFTERNOON ADN EVENING.  MOISTURE INFLOW TODAY HAS SHIFTED FROM THE TX
GLF COAST TO FLORIDA... THIS PATTERN SHOULD KEEP CURRENT TROPICAL
AIRMASS PRETTY MUCH IN PLACE THROUGH EARLY NEXT WEEK AT LEAST.  850
DPTS THIS AM 13 DEG C FROM WRN FL TO OH VLY...SOME OF THE MOISTURE
SHOULD BE CUT OFF OR USED AS THEY INTERACT WITH SHORT WAVES MOVING
ACROSS SE TODAY AND TONIGHT...BUT WEAKENING SYSTEM STILL FILLING AND
LIFTING N FORM IA/MN COMBINED WITH LAKE BREEZE AND SUB GRID OUTFLOW*
BOUNDARIES AND RIGHT REAR OF WEAK 3H JET AND CAPES IN THE 1000 AREA
SUFFICIENT TO SUPPORT TSTMS THIS AFTN AND EVE.
MWH

Nearby

Flash Flood Warnings in Michigan, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.